Emerging Approaches: Pancreatic Cancer Systemic Therapy - Episode 14
Transcript: Paul E. Oberstein, MD: Shantal, specifically speaking about second-line therapy in patients who receive nanoliposomal irinotecan and 5FU [fluorouracil], what are some of the adverse events that you have seen in patients we treat together or patients who you’re helping support?
Shantal Ginsberg, RN: The main adverse event that we warn patients about or that we look for is diarrhea. And I think that given what a patient’s baseline is versus what has changed or what they are now dealing with after receiving the medication, it’s important to understand what supportive medications they’re already taking. But we definitely have some patients who report diarrhea or nausea. It’s hard to quantify in a specific number and it also depends on how well the patient was feeling when we started them on this, but it happens.
And I think that we need to make sure that they have the supportive medications that they need such as Imodium [loperamide], and if that’s not sufficient, something stronger such as Lomotil [atropine/diphenoxylate]. But also if appropriate, do they need to be dose reduced at subsequent visits to hopefully improve those adverse events that they are experiencing? Also make sure that you understand the patient’s point of view in terms of these side effects and symptoms that they’re feeling. Is it something that’s tolerable? Is it affecting their quality of life? Is it concerning from a clinical standpoint in that they may be tolerating it, but it is still something that we can prevent or do better as clinicians in improving for them?
Paul E. Oberstein, MD: Can you comment on how the specific adverse event of neutropenia affects the management and the severity of using this agent?
Shantal Ginsberg, RN: Absolutely. We have patients where their counts may be borderline or within normal limits but never concerningly low. And when we add in or change regimens, we find that they are no longer tolerating it as well. And for those patients, they might need something like Neulasta when they come in. We also warn them about having fever at home and what we can do to manage that when it is concerning. But, for patients who we are concerned about becoming severely neutropenic, we warn them about symptoms or concerns such as fever and other side effects and tell them to call but also potentially give them Neulasta or Neupogen, so we can ensure that they have the appropriate counts to receive treatment and prevent them from getting infection or delaying treatment.
Paul E. Oberstein, MD: Thanks. Since we often use or always use this agent in the second-line, how do the adverse events vary and how does your management of them change in a person who is getting second-line chemotherapy as opposed to first-line untreated chemotherapy?
Shantal Ginsberg, RN: Patients who are getting second-line therapy tend to be sicker. They have experienced and been through many months usually of chemotherapy already. They have cumulative effects associated with receiving months of chemotherapy, and the fatigue is often worse. So, when looking at second-line treatment and talking about adverse events, they’re going to feel worse going into it. So we have to make sure that they are relaying all the information of new adverse events that they have or tell us if things are getting significantly worse based on the fact that their performance status may already be compromised from their disease progressing and also from their treatment history. So, if they have tremendous fatigue, are there things that we can do to do support that? Can we have them come into the cancer center to receive things such as fluids that might just give them a little bit of a boost, so that they can adequately do things at home that will hopefully improve their chances of staying on treatment and not delaying further cycles?
Paul E. Oberstein, MD: And what advice can you give to other practitioners who are considering starting patients or treating patients on second-line therapy with nanoliposomal irinotecan? How can they best manage them?
Shantal Ginsberg, RN: As I stated earlier, I think it’s very important for patients to understand that there’s nothing too trivial to contact their office, whether it’s the nurse or the doctor, about. If they have concerning symptoms or they have a question, they should call and understand if this is appropriate or if there is something that we can do to help them. So the availability of the clinical team to support the patient. But also give them medications that they might need, so that if they do develop symptoms and they are unable to contact the office or it’s not during office hours and there might be some delay, they understand how to use supportive medications such as their anti-nausea medication or their anti-diarrheals to improve their symptoms and manage them at home. But they absolutely need to know that if they need the assistance of the office, or if there are ways that we can improve their symptoms by having them come see us in the office, the availability is there.
Transcript Edited for Clarity